Thunderstorm Wind, Harper
- When
- October 17, 2:30 AM CST
- Where
- Harper County, Laverne
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 36.720, -99.900
An upper level storm system approached from the southwestern US, with a surface low pressure developing and becoming very organized over eastern Colorado and western Kansas. Moisture returned in a hurry from the Gulf of Mexico over much of Oklahoma during the early morning hours of the 17th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
An upper level storm system approached from the southwestern US, with a surface low pressure developing and becoming very organized over eastern Colorado and western Kansas. Moisture returned in a hurry from the Gulf of Mexico over much of Oklahoma during the early morning hours of the 17th. A moderately strong low level jet developed over the western half of the state, with strong to occasionally severe thunderstorms developing. These storms produced main strong winds in excess of 65 mph and heavy rainfall as they moved east into parts of central and northern Oklahoma. Later in the day a dry line that had developed over the eastern Texas panhandle. This boundary surged east through the afternoon into much of central and eastern Oklahoma. Another round of strong to severe thunderstorms developed ahead of the boundary with large hail, strong winds, and heavy rainfall the main threats. Although most locations did not receive any damage from the strong winds, Logan county did received some minor damage to tree limbs. Monetary damages were estimated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 17, 1:15 AM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 215 AM CDT WED OCT 17 2007 .DISCUSSION... TSTMS WILL DEVELOP AND MOVE ACROSS PORTIONS OF THE CWA THIS MORNING AS STRONG LLJ CONT OVER THE REGION. A FEW OF THESE STORMS MAY BE SEVERE... WITH LARGE HAIL THE MAIN CONCERN. DUE TO THIS EARLY CONVECTION JUST SPENT TIME ON FIRST FEW PERIODS OF FORECAST SO CAN HELP WITH SHORT TERM OPERATIONS. UPR TROUGH WILL MOVE INTO THE CENTRAL/SOUTHERN PLAINS TODAY WITH A CLOSED LOW DEVELOPING OVER THE CENTRAL PLAINS TONIGHT. THIS UPR LOW WILL LIFT NE THE REST OF THE WEEK. A DRYLINE WILL MIX EAST TODAY AND THIS EVENING ACROSS WESTERN AND CENTRAL OKLAHOMA. THE DRYLINE IS EXPECTED TO BEGIN MOVING INTO CENTRAL OK BY EARLY THIS EVENING. MOISTURE WILL CONT TO SPREAD NORTHWARD ACROSS THE REGION TODAY EAST OF THE DRYLINE. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE DRYLINE THIS AFTERNOON WITH SOME OF THESE STORMS BECOMING SEVERE. VERY STRONG SHEAR WILL DEVELOP OVER THE AREA TODAY. THE AMOUNT OF AVAILABLE INSTABILITY MAY ALSO BE SOMEWHAT LIMITED DUE TO CLOUD COVER EAST OF THE DRYLINE. HOWEVER... A MODERATELY UNSTABLE AIRMASS IS EXPECTED TO DEVELOP. WITH THE VERY STRONG SHEAR AND MODERATE INSTABILITY... SEVERE STORMS ARE EXPECTED AGAIN THIS AFTN/EVENING WITH DAMAGING WINDS... LARGE HAIL... AND TORNADOES POSSIBLE. STORMS EXPECTED TO PUSH EASTWARD THIS EVENING AS DRYLINE CONT TO MOVE EAST ACROSS REGION. STRONG SOUTHWEST WINDS ARE ALSO EXPECTED BEHIND THE DRYLINE WITH WIND SPEEDS REMAINING JUST BELOW WIND ADVISORY CRITERIA. HOWEVER... LATER SHIFTS WILL HAVE TO MONITOR TO SEE IF STRONGER WINDS DEVELOP THAT MAY NEED AN ADVISORY... WITH THE MOST LIKELY AREA IN SW PORTIONS OF FA. THE STRONG SOUTHWEST WINDS MAY ALSO CAUSE BLOWING DUST ACROSS WESTERN PORTIONS OF CWA. THE STRONG WINDS AND DRY AIR BEHIND THE DRYLINE WILL ALSO ELEVATE THE WILDFIRE POTENTIAL ACROSS PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTN. HOWEVER... PARAMETERS DO NOT QUITE MATCH UP TO WARRANT A RED FLAG WARNING AT THIS TIME. SOME WRAP AROUND RAIN SHOWERS WILL BE POSSIBLE IN NORTH CENTRAL OKLAHOMA THURSDAY. DRY CONDITIONS EXPECTED FRIDAY AND SATURDAY WITH WARM DAYS AND COOL NIGHTS. BREEZY SOUTHERLY WINDS WILL RETURN SATURDAY BEGINNING MOISTURE TRANSPORT BACK NORTHWARD. NEXT STORM SYSTEM AFFECT THE AREA SUNDAY INTO EARLY NEXT WEEK BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS. HOWEVER... MODELS CONT TO DIFFER FROM RUN TO RUN AND WITH EACH OTHER IN HOW THIS SYSTEM WILL EVOLVE. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 77 56 73 48 / 70 20 10 10 HOBART OK 83 53 75 47 / 50 10 10 10 WICHITA FALLS TX 85 56 82 47 / 40 10 10 10 GAGE OK 79 49 69 36 / 50 10 10 10 PONCA CITY OK 74 56 69 48 / 80 40 20 10 DURANT OK 79 60 82 55 / 50 30 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 99/25
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
1030 AM CDT TUE OCT 16 2007
OKZ004>048-050>052-TXZ083>090-161700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1030 AM CDT TUE OCT 16 2007
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT.
DISCUSSION...
THUNDERSTORMS WILL BECOME LIKELY TONIGHT MAINLY ACROSS WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS AS A STRONG UPPER-LEVEL STORM
SYSTEM BEGINS TO APPROACH THE REGION. AS A STRONG LOW-LEVEL JET
DEVELOPS OVER OKLAHOMA AND NORTH TEXAS THIS EVENING...SUFFICIENT
MOISTURE WILL MOVE IN PLACE FOR THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS ABOVE AND NORTH OF A RETREATING FRONTAL BOUNDARY. A
FEW STORMS MAY BE PERSISTENT ENOUGH TO PRODUCE HAIL APPROACHING
SEVERE SIZE TOWARDS LATE TONIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY OCT 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...25 PERCENT.
OTHER HAZARDOUS WEATHER...
DENSE FOG WILL BE WIDESPREAD THIS MORNING HOURS TODAY ACROSS
SOUTHERN OKLAHOMA...AND PORTIONS OF CENTRAL OKLAHOMA AND WESTERN
NORTH TEXAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS WEDNESDAY ACROSS
CENTRAL AND EASTERN OKLAHOMA...GENERALLY NEAR AND EAST OF A LINE
EXTENDING FROM CHEROKEE...TO LAWTON...TO HENRIETTA TEXAS. A SLIGHT
RISK EXISTS ELSEWHERE IN OKLAHOMA AND OVER WESTERN NORTH TEXAS. A
STRONG UPPER-LEVEL STORM WILL APPROACH AND BEGIN TO MOVE OVER
OKLAHOMA AND NORTH TEXAS THROUGHOUT THE DAY WEDNESDAY. THIS WILL BE
COINCIDENT WITH THE ADVANCEMENT OF A DRY LINE THROUGH WESTERN
OKLAHOMA EARLY IN THE AFTERNOON. A SIGNIFICANT INCREASE IN MOISTURE
WILL OCCUR AHEAD OF THE DRY LINE...ALLOWING INSTABILITY TO BECOME
SUFFICIENT FOR SEVERE THUNDERSTORMS. STRONG VERTICAL WIND SHEAR WILL
ALSO DEVELOP...WHICH WILL ALLOW THE ADVANCING DRY LINE TO TRIGGER
SUPERCELL THUNDERSTORMS. VERY LARGE HAIL AND TORNADOES WILL BE
POSSIBLE WEDNESDAY AFTERNOON AND EVENING...MAINLY IN THE MODERATE
RISK AREA.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.
11SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 216 AM CDT WED OCT 17 2007 OKZ014-021-170730- ROGER MILLS OK-BECKHAM OK- 216 AM CDT WED OCT 17 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND ROGER MILLS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF SWEETWATER AT 216 AM CDT...MOVING NORTHEAST AT 35 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. WR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 221 AM CDT WED OCT 17 2007 OKZ009-010-170745- WOODWARD OK-ELLIS OK- 221 AM CDT WED OCT 17 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND WOODWARD COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER SHATTUCK AT 221 AM CDT... MOVING NORTHEAST AT 45 MPH. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. WR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 242 AM CDT WED OCT 17 2007 OKZ009-014-170800- ROGER MILLS OK-ELLIS OK- 242 AM CDT WED OCT 17 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST OF ARNETT AT 242 AM CDT...MOVING NORTHEAST AT 45 MPH. SEVERE WEATHER IS NOT EXPECTED IN THE NEAR TERM...BUT THE STORM COULD INTENSIFY QUICKLY. WR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 257 AM CDT WED OCT 17 2007 OKZ009-010-014-015-170815- ROGER MILLS OK-DEWEY OK-WOODWARD OK-ELLIS OK- 257 AM CDT WED OCT 17 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY...ELLIS...ROGER MILLS AND WOODWARD COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 8 MILES NORTHWEST OF HARMON TO 8 MILES SOUTHWEST OF ANGORA AT 257 AM CDT...MOVING NORTHEAST AT 45 MPH. WIND GUSTS AROUND 50 MPH ARE LIKELY. WR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 330 AM CDT WED OCT 17 2007 OKZ005-170845- WOODS OK- 330 AM CDT WED OCT 17 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER PLAINVIEW AT 330 AM CDT... MOVING NORTHEAST AT 55 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. WR
The Dodge City radar (KDDC), 116 km away, was scanning. The volume nearest the first event began at 08:28 UTC.
13 hail, 6 thunderstorm wind. Local standard time, as filed.
The wind gust was relayed via broadcast media.
The wind gusts was reported by KWVY radio.
The wind gusts was estimated at the City Hall.
The hail was reported at 119th and S. Penn Avenue.
The hail was reported at I-40 and Penn Avenue.
The hail was reported along HWY 51.
The hail was reported near Morgan road and 10th Street.
The hail was reported at Council Road and 36th Street.
The hail was reported at May Avenue and Britton road.
The hail was reported at I-35 and Waterloo Road.
The damage was reported along HWY 77. Several limbs were blown off trees. Other small debris was blown across the highway. A vehicle was dented due to the flying debris. Monetary damages were estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, October 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56250, 56251, 56252, 56236, 56253, 56254, 56237, 56238, 56239, 56240, 56241, 56242, 56243, 56244, 56245, 56246, 56249, 56247, 56248.